Nebraska, 2016

Hail and Damaging Winds in Nebraska, June 27, 2016

June 27, 2016 · NWS LBF · 14 events in 4 counties and zones

A trough of low pressure was the focus for strong to severe thunderstorm development. Large hail broke out windows of homes and damaged crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$40,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A trough of low pressure was the focus for strong to severe thunderstorm development. Large hail broke out windows of homes and damaged crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 27, 10:06 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 27, 10:06 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1206 PM CDT MON JUN 27 2016

.SYNOPSIS...
Issued at 351 AM CDT Mon Jun 27 2016

Closed low over the Gulf of Alaska with sharpening ridge over the
western CONUS as desert southwest high builds. Northern plains in
northwest flow. Upper trough extending into the Great Lakes from
low over northeast Canada.

&&

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Mon Jun 27 2016

Line of thunderstorms from south central Cherry county to Brady.
Putting out about a half inch per hour of rainfall. Had storm total
precipitation around 3 inches. Put out an urban and small stream
flood advisory with Mullen and Seneca in mind and then further south
to cover along the Dismal River. This will run through 8am cdt. The
remainder of the area can handle the moisture. Weak front over
southern South Dakota early this morning will move south through the
Nebraska Sandhills today. This will become the focus for
thunderstorm development through the day and this afternoon with the
front stalled somewhere over southwest Nebraska with surface high
pressure building in and upslope flow will become the focus for
severe weather development. Easterly flow will bring 60 dewpoints
west into the southeast Nebraska panhandle and southwest Nebraska.
Atmosphere becoming increasingly unstable this afternoon and mid
level disturbance moving through set up for severe weather. Have
increased pops through the day with focus on the frontal boundary.
Higher QPFs to the southwest and west. Highs today in the low to mid
80s Precipitation chances continue through the night mainly south.
lows tonight in the 50s to low 60z.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 AM CDT Mon Jun 27 2016

The main forecast challenge from Tuesday on is precipitation.
Periods of thunderstorms are possible with northwest flow aloft
and several wave or trough passages. Severe weather potential
still exists Tuesday.

Overall, made little change in terms of temperatures. Blended
slightly toward MAV/MEX guidance as it's the warmer solution.
Despite continual precipitation chances and cloud cover, any
sunshine combined with H85 temps of 18-20C will allow for sfc temps
to reach the lower/mid 80s.

Precipitation-wise, didn't stray much from previous forecast with
likely pops Tuesday night and continuous schc/chc mention through
the extended. Southeast sfc/low level flow will maintain a constant
moisture supply and provide sufficient instability as daytime T/Td
profiles will stay around 80/60F. Any forcing from leftover
boundaries or a wave/front should be enough to spark some shower and
thunderstorm activity.

For Tuesday's system, the NAM appears to be the most aggressive in
terms of timing with bringing the bulk of the convection through by
06z. The GFS and Euro are a little slower and show the best
convective parameters toward 06z. Maintained likely pops west of Hwy
83 before 06z and east thereafter. As mentioned in previous forecast
discussion, the convection will likely take a multicellular approach
through the Sandhills. Abundant deep layer shear on the scale of 40-
50kts will definitely support supercells. However, with the
convective initiation region in South Dakota, shear vectors nearly
matching the storm motion, and the easing of low level veering in
time, colliding cold pools will favor additional development and
upscale growth into a linear system. MUCAPE near 3000j/kg and LI's
as low as -8 are shown by the NAM, which suggest the potential for
large hail if somewhat discrete cells are maintained within the
larger system. Given the possible cluster/linear convective mode and
the influence of the low level jet, which the NAM and GFS show H85
speeds up to 40kts, damaging winds will be just as large a threat.

Convective parameters also show a severe potential late Wednesday
with the passage of a weak cold front. Deep layer shear is
sufficient with generally 30-40 kts and MUCAPE of at least 1500j/kg.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jun 27 2016

Scattered thunderstorms are again expected to develop late this
afternoon across the Nebraska panhandle. The storms are expected
to track southeast across southwest Nebraska this evening. These
may impact the KLBF terminal mid evening. Otherwise look for VFR
conditions across all of the area.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Snively
AVIATION...Taylor
Hazardous weather outlook, Jun 27, 8:14 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT MON JUN 27 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-281515-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1014 AM CDT MON JUN 27 2016 /914 AM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WITH BRIEF HEAVY RAIN WILL CONTINUE LATE THIS
MORNING ACROSS NORTHERN NEBRASKA. THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON...AND THEN MOVE SOUTHEAST INTO
PORTIONS OF SOUTHWEST NEBRASKA THIS EVENING. LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK ACROSS THE
OUTLOOK AREA AS A FRONT STALLS ACROSS THE REGION. THE FRONT WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH DAY.

THERE IS A RISK OF SEVERE THUNDERSTORMS WEST OF A VALENTINE TO
BROKEN BOW LINE TUESDAY EVENING. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE NEBRASKA PANHANDLE AND
SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Local storm report, Jun 27, 7:46 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
946 AM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       9 NNE HAYES CENTER      40.63N 100.95W
06/27/2016  E0.00 INCH       HAYES              NE   PUBLIC

            2.5 INCHES OF RAIN FELL IN STORM LAST NIGHT. ESTIMATED IT
            FELL WITHIN A 45 MINUTE TIME FRAME.

&&

JGOMEZ
Local storm report, Jun 27, 7:48 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 AM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             9 NNE HAYES CENTER      40.63N 100.95W
06/26/2016  E0.88 INCH       HAYES              NE   PUBLIC

            ESTIMATED TIME OF 1030PM HAD A FEW NICKLE SIZE HAIL.

&&

JGOMEZ
Local storm report, Jun 27, 8:26 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             19 SE HYANNIS           41.81N 101.50W
06/26/2016  E1.00 INCH       GRANT              NE   PUBLIC

0710 PM     HAIL             7 NE ARTHUR             41.64N 101.60W
06/26/2016  E1.75 INCH       ARTHUR             NE   PUBLIC

0719 PM     HAIL             17 NW TRYON             41.73N 101.18W
06/26/2016  E1.00 INCH       MCPHERSON          NE   PUBLIC

0810 PM     HAIL             13 W TRYON              41.56N 101.20W
06/26/2016  E1.00 INCH       MCPHERSON          NE   PUBLIC

            TIME ESTIMATED FROM RADAR

0910 PM     TSTM WND GST     SUTHERLAND              41.16N 101.13W
06/26/2016  E60.00 MPH       LINCOLN            NE   PUBLIC

            EST 60+ MPH WINDS AND NICKEL SIZE HAIL

0910 PM     HAIL             SUTHERLAND              41.16N 101.13W
06/26/2016  E1.75 INCH       LINCOLN            NE   PUBLIC

            ESTIMATED TIME OF 910 PM. HAIL COVERED LAWN AND BROKE OUT
            A COUPLE WINDOWS ON HOUSE.

0910 PM     TSTM WND GST     SUTHERLAND              41.16N 101.13W
06/26/2016  E60.00 MPH       LINCOLN            NE   PUBLIC

            ESTIMATED 60 MPH WIND GUST.

0915 PM     HAIL             SUTHERLAND              41.16N 101.13W
06/26/2016  E2.50 INCH       LINCOLN            NE   TRAINED SPOTTER

            GOLF BALL TO TENNIS BALL SIZE HAIL WITH UP TO EST 80MPH
            WINDS. NUMEROUS TREE BRANCHES DOWN

0915 PM     HAIL             4 NW HERSHEY            41.20N 101.06W
06/26/2016  E1.00 INCH       LINCOLN            NE   PUBLIC

            PEA TO QUARTER SIZE HAIL. TIME ESTIMATED BY RADAR. VIA
            SOCIAL MEDIA

0920 PM     HAIL             SUTHERLAND              41.16N 101.13W
06/26/2016  E1.75 INCH       LINCOLN            NE   PUBLIC

            *** 1 INJ *** A SMALL CHILD SUSTAINED MINOR INJURIES FROM
            THE HAIL WHILE BEING TAKEN TO SHELTER.

0925 PM     TSTM WND DMG     SUTHERLAND              41.16N 101.13W
06/26/2016                   LINCOLN            NE   TRAINED SPOTTER

            NUMEROUS 6-8 IN. DIA. TREE LIMBS AND ONE POWER LINE DOWN

0930 PM     HAIL             SUTHERLAND              41.16N 101.13W
06/26/2016  E1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL AND 60-70 MPH WINDS

0940 PM     HAIL             15 S HERSHEY            40.94N 101.00W
06/26/2016  E1.75 INCH       LINCOLN            NE   BROADCAST MEDIA

            NORTH WINDOWS BROKEN OUT OF HOUSE. TIME ESTIMATED BY
            RADAR. VIA SOCIAL MEDIA

1030 PM     HAIL             9 NNE HAYES CENTER      40.63N 100.95W
06/26/2016  E0.88 INCH       HAYES              NE   PUBLIC

            ESTIMATED TIME OF 1030PM HAD A FEW NICKLE SIZE HAIL.

0600 AM     HEAVY RAIN       BRADY                   41.02N 100.37W
06/27/2016  M0.20 INCH       LINCOLN            NE   CO-OP OBSERVER

            0.20 INCHES OF RAIN FROM OVERNIGHT AND STILL RAINING.

0630 AM     HEAVY RAIN       8 WSW STAPLETON         41.44N 100.65W
06/27/2016  M0.70 INCH       LOGAN              NE   PUBLIC

            0.70 INCHES OF RAIN THE PAST 24 HOURS.

0726 AM     HEAVY RAIN       32 S VALENTINE          42.41N 100.55W
06/27/2016  E0.21 INCH       CHERRY             NE   TRAINED SPOTTER

            0.21 INCHES OF RAINFALL PAST 24 HOURS.

0730 AM     HEAVY RAIN       NORTH PLATTE            41.13N 100.77W
06/27/2016  M1.07 INCH       LINCOLN            NE   NWS EMPLOYEE

0745 AM     HEAVY RAIN       1 SE NORTH PLATTE       41.12N 100.76W
06/27/2016  M0.86 INCH       LINCOLN            NE   NWS EMPLOYEE

0815 AM     HEAVY RAIN       NORTH PLATTE            41.13N 100.77W
06/27/2016  M1.20 INCH       LINCOLN            NE   NWS EMPLOYEE

0930 AM     HEAVY RAIN       9 NNE HAYES CENTER      40.63N 100.95W
06/27/2016  E0.00 INCH       HAYES              NE   PUBLIC

            2.5 INCHES OF RAIN FELL IN STORM LAST NIGHT. ESTIMATED IT
            FELL WITHIN A 45 MINUTE TIME FRAME.

&&

JGOMEZ
Local storm report, Jun 27, 9:07 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1107 AM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       9 NNE HAYES CENTER      40.63N 100.95W
06/27/2016  E2.50 INCH       HAYES              NE   PUBLIC

            2.5 INCHES OF RAIN FELL IN STORM LAST NIGHT. ESTIMATED IT
            FELL WITHIN A 45 MINUTE TIME FRAME.

&&

JGOMEZ
Special weather statement, Jun 27, 12:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
116 PM MDT MON JUN 27 2016

NEZ022-272000-
GARDEN NE-
116 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 200
PM MDT...

AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF CRESCENT LAKE NWR...OR 24 MILES SOUTHEAST OF
ALLIANCE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESCENT LAKE NWR...TRALNOR LAKE...BRITTON LAKE...DOGTOWN FLATS...
DEER LAKE...MUMPER...ADAMS FLATS AND RACKETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4180 10265 4194 10261 4182 10208 4154 10229
TIME...MOT...LOC 1916Z 291DEG 26KT 4183 10255

JWS

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
June 27, 1:00 PM MST
Where
Garden County, 22.09 mi NNE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -102.440

Hail, Garden

When
June 27, 1:11 PM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
41.740, -102.410

Hail, Garden

When
June 27, 1:24 PM MST
Where
Garden County, 6.61 mi NNW of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -102.400

Thunderstorm Wind, Garden

When
June 27, 1:24 PM MST
Where
Garden County, 6.61 mi NNW of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.500, -102.400

No significant damage reported from the wind gust.

Hail, Garden

When
June 27, 1:40 PM MST
Where
Garden County, 9.74 mi WSW of Oshkosh
Measured
1.5 in hail
Reported by
Public
Coordinates
41.360, -102.500

Hail cracked a window at residence.

Hail, Deuel

When
June 27, 2:15 PM MST
Where
Deuel County, 8.43 mi NNE of Chappell
Measured
1.75 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
41.210, -102.400

Wheat crop was severely damaged buy the hail.

Hail, Deuel

When
June 27, 2:30 PM MST
Where
Deuel County, 5.02 mi NE of Chappell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.150, -102.400

Hail, Deuel

When
June 27, 2:45 PM MST
Where
Deuel County, 8.46 mi SE of Chappell
Measured
2 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.010, -102.360

Crop damage from the hail.

Hail, Deuel

When
June 27, 3:00 PM MST
Where
Deuel County, 6.38 mi SE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -102.390

Hail, Perkins

When
June 27, 4:15 PM MST
Where
Perkins County, 2.81 mi S of Venango
Measured
1.5 in hail
Property damage
$1,000
Crop damage
$20,000
Reported by
Public
Coordinates
40.730, -102.040

Sky light in home broken, and wheat crop severely damaged.

Hail, Perkins

When
June 27, 4:15 PM MST
Where
Perkins County, 0.87 mi SW of Venango
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -102.040

Thunderstorm Wind, Perkins

When
June 27, 4:15 PM MST
Where
Perkins County, 2.81 mi S of Venango
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.730, -102.040

No significant damage reported from the wind gust.

Hail, Chase

When
June 27, 4:48 PM MST
Where
Chase County, 7.38 mi E of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -101.830

Thunderstorm Wind, Chase

When
June 27, 4:48 PM MST
Where
Chase County, 7.38 mi E of Lamar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.580, -101.830

No significant damage reported from the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644121, 644122, 644123, 644132, 644124, 644125, 644126, 644127, 644128, 644129, 644130, 644133, 644131, 644134.